Aa
Aa
A
A
A
Close
Avatar universal

uncontrollable weight gain

i have struggled with anorexia for close to 15 years. i was diagnosed with hashimotos thyroiditis about 5 years ago. shortly thereafter my physician went out of practice and i have self-medicated using desiccated thyroid hormone.  i got to a very bad point about a year ago when i was taking upwards of 5 or 6 grains or more of armour every day and not eating, purging whatever i did manage to eat.  
with the help and support of my friends somehow i decided to give recovery a few months ago.  i started increasing my calories and gained weight extremely fast (14 pounds in the first week), a lot of which was fluid to start.  i ran out of my thyroid medicine and decided to see if better nutrition might allow my thyroid to repair itself, considering that maybe i had been misdiagnosed before and had really just been dealing with sick euthyroid syndrome.  my weight continued to increase extremely rapidly to the point where i couldnt handle it anymore, obtained more thyroid hormone (nature-throid this time), and started taking several grains again.  it has NOT slowed down the weight gain at all, which continues to rise several pounds a week, despite about 1500 calories per day and a good amount of exercise (biking, walking) and activity.  
here is what i am wondering:
1. what is going on with me?
2.  is it possible that stopping the thyroid hormone and starting back at such a high dose right away without gradually increasing has caused the hormone to be unavailable to my tissues?  my tsh was very low (0.01) when it was measured a few weeks ago, but i continue to gain rapidly with very little in the way of hyperthyroid symptoms.  perhaps all the t4 in the medicine is being converted to reverse t3, making the t3 unavailable?
3.  none of this recovery thing is easy, but i'd be coping a lot better if the weight gain were more gradual.  i'm up close to 50 pounds and the gains are not slowing down. it is no longer fluid weight.
4.  clearly inconsistency is probably not helping the situation, so i am going to try to reduce my dose to a steady 2 grains (sublingually) per day.  i am terribly worried that the pounds will come on even faster.  

Please help.  i have seen a few doctors and an endocrinologist today, none of whom really have much helpful input as to what is going on or what to do.
9 Responses
Sort by: Helpful Oldest Newest
393685 tn?1425812522
It sounds like you were using thyroid hormone medication to help you loss weight more so - than "really" knowing for sure if  you had a thyroid issue

Understanding thyroid hormone medication and what it can do to the body must be considered and the thought that pumping thyroid meds into a person to lose weight - as you found out - is not true.

Over medicating the thyroid can - at the beginning put the body into a hyper state and it can shed weight off - but what people don't realize is it also can "Lag" out the thyroid and slow it's function, sometimes permantently. Sometimes Toxicosis can set in when there is too much hormone in the system.

Also when the thyroid is now damaged from working normally in the body other things now are off too. The endocrine system all works haand in hand - and if one is malfunctioning - or "poisoned" the others get sick too.

Mainly the pitutiary - adrenals and sex hormones are linked to and ill thyroid. Insulin is off too. All these glands - when not working well - can link weight gain to a person as a sign of telling you - something is wrong now.

I fear you may have done exactly that to your body taking the med when you possibly didn't need it. It may be that your thyroid is damaged now and won't pump correctly to keep you stabilized with your other parts of your system.

You need to go to the doctor now and find out what you need to get better
Helpful - 0
Avatar universal
thanks, stella, for taking the time to respond.  i've been to a few doctors and yesterday saw an endocrinologist.  she said i should keep my dose at 2 grains for awhile and then we can test my tsh.  i really wasn't able to get any answers from her as to why this is happening or what i can do to get better. and she seemed knowledgeable but i was a little put off by her badmouthing desiccated thyroid and focus on tsh levels rather than the whole picture.  it is my own theory, sort of, that having stopped the armour and then started back up at such a high dose (and with such inconsistency) maybe has my body converting all the t4 in it to reverse t3, which is making the t3 in it ineffective at the tissue level.  but i'm not an endocrinologist.
it's interesting you mention insulin and adrenals, etc., because i do think i've messed things up.  my blood sugar is super-whacky and all over the place, regardless of sufficient protein, mini-meals, and all such recommendations.
i absolutely knew that i was doing a tremendous amount of damage when i was at my worst, but i wasn't worried because i never thought i'd live to have to deal with the consequences.
i appreciate your input.
alice.
Helpful - 0
Avatar universal
Just focusing on the thyroid issue, you need to know what your FT3 and FT4 levels are.  Thyroid patients should never be diagnosed and medicated based on TSH alone.  Following is a link that I think would be very worthwhile for you to go through and absorb.

http://www.hormonerestoration.com/Thyroid.html

If you have test results for the "Frees", or can get them done, please post results along with reference ranges so that members can help interpret results.
Helpful - 0
393685 tn?1425812522
Well there is something going on if the endo you have is keeping you on 2 grains. Like gimel said - testing - properly - is best to determine where you ened to be.

The thing with using this med and over indulging as you said you did, results in a condition that could take a long time to balance back out again. In our day, we are all use to a quick fix when it comes to this and thyroid hormones will net level out quickly for most of the patients.

Time is NOT our friend when we want to get back to our life and have thyroid malfunction. It takes a long time.

Helpful - 0
504369 tn?1243454522
Hi I'm also  have anorexia 0ver 40 yrs also ,the only differance is I have Hyper labs but Severe hypo symptoms i'm gaining weight just like you are and find it very hard ,I think I have Reverse T3 also ,I eat 400 cal daily and that is it I have severe pain around my waist when I eat anything else off of 3 yogarts ,water retention,swollen thick skin,legs that look like orange peel,fat around my waist puffy face,cold hands and feet,feel nausea, headaches, stiff shoulder,falling asleep on the couch by 7pm ,sagging eyes ,puffy eyes,have not energy ,nails splitting, and peeling nails will not grow break fast,always wanting to eat ,no shaking no symptoms of being Hyper,exercise daily ,I'm very worried about all of this happening,donot know what to do ,dr just looks at my labs and says hyper and does not care about my other symptoms at all ,he says to me oh its good that you Are gaining daily I'm have gained over 35 pds  over 2 months and it's not stopping,and I donot eat any more then 3 yogarts a day drink tons of water 1-2 coffees in the moring  tea in the evening ,weight will not come off ,if anyone can figure out what is happing to me I would really appreciate it so please help me out here ,I'm on PTU etc for hyper
thanks so much
Helpful - 0
734073 tn?1278896325
Do you have a copy of your last labs? If so, please post your numbers and the reference ranges so we can get the complete picture. Your symptoms are very broad and extreme. They sound like hypOthyroid symptoms, however hyper and hypo symptoms can and often do resemble each other. We really need to see those numbers. Call the Dr. for a copy if you don't have one(they must give you one by law in the US and you should always ask for one!) or get the numbers over the phone and please post ASP.
Helpful - 0
504369 tn?1243454522
here are my labs from32 weeks ago help me out if you can is it reverse T3 I think it is what do I do for this
Tsh -0.05 range (0.30 - 4.70 )
T4 free 33.1 range (9.1 -23.8 )
Free T3 18.9 range (2.5 -5.7 )
RDW 15.0 range (11.0 -14.5 )
Creatinine 46 range (60 - 115 )
Cholesterol is very good
Ferritian 88 range is (13 - 145 )
Vitamin D 66 range is (75 -200 )
Helpful - 0
393685 tn?1425812522
You're gaining the weight from the PTU for sure - it doesn't amtter what calorie intake you are taking it stop your metobolism.. period.

Your FT4 and FT3 is waaaay off case. here and the TSH is not right either.

Have you had pitutiary testing based off these labs?
Helpful - 0
734073 tn?1278896325
I'm w/Stella on this. I think you need to see your doctor/endo. ASAP for additional testing. Pleasse keep us posted as to the results. God Bl;ess!
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.